Scientific Papers

Osimertinib tolerance in a patient with Stevens Johnson syndrome during osimertinib therapy after treatment with pembrolizumab | Allergy, Asthma & Clinical Immunology


Osimertinib, a third-generation epidermal growth factor receptor- tyrosine kinase inhibitor (EGFR-TKI), has emerged as an important treatment for non-small cell lung cancer (NSCLC). Compared to other EGFR-TKIs, Osimertinib has been associated with less severe and less frequent dermatologic side effects such as pruritus, xerosis, acneiform rash, paronychia, although rare cases of severe cutaneous adverse reactions (SCAR) have been reported [1,2,3]. The risk of adverse effects may be increased in the setting of recent use of immune checkpoint inhibitors (ICIs) such as pembrolizumab [4]. Here, we report a 63-year-old Vietnamese man who tolerated Osimertinib despite having experienced Stevens Johnson Syndrome (SJS) four years prior during Osimertinib treatment which was initiated 2 weeks after the last dose of an ICI, pembrolizumab.

The patient was diagnosed with EGFR L858R mutation-positive NSCLC with bone metastasis and received 8 cycles of pemetrexed and pembrolizumab therapy. He was then transitioned to Osimertinib starting 2 weeks after the last cycle of pembrolizumab. However, 5 weeks after the initiation of Osimertinib he was hospitalized with diffuse skin eruption consistent with urticarial violaceous papules coalescing into plaques with tense bullae and erosions on his palms and soles (Fig. 1). He also developed sores on his lips and experienced painful swallowing and blurry vision. A skin biopsy demonstrated bullous eruption that was concerning for early SJS/TEN (toxic epidermal necrolysis) (Fig. 2). Osimertinib was discontinued and symptoms slowly resolved with supportive care. He received radiation, and then gemcitabine to control his cancer. Four years later, given the lack of suitable therapeutic options and disease progression, Osimertinib desensitization was attempted starting at 0.02 mg/day reaching the final dose of 80 mg in 25 days. However, 4 days after reaching 80 mg/day dose, patient developed erythematous papules and irritation feeling inside of his lips without any objective mucosal findings. Given concern for a possible early SJS, Osimertinib was discontinued, intramuscular methylprednisolone was administered, and the patient was prescribed a short course of prednisone. The rash and mucosal symptoms resolved within 2 weeks. His cancer, however, continued to progress, requiring radiation therapy for painful lymphadenopathy in the bilateral cervical and left axillary regions. Due to the mild reaction observed during the desensitization, and lack of treatment alternatives, five weeks after the last dose of Osimertinib, a shared decision was made for the patient to undergo an outpatient Osimertinib challenge. The starting dose was 40 mg daily reaching the goal dose of 80 mg daily over 5 weeks. At the time of the preparation of this manuscript, the patient has been tolerating Osimertinib 80 mg daily for approximately 6 months without any signs or symptoms of SJS or other SCARs.

Fig. 1
figure 1

Osimertinib-induced SJS/TEN in a 63-year-old man with non-small cell lung cancer

Fig. 2
figure 2

200x magnification. Skin biopsy demonstrating interface dermatitis with eosinophils, necrotic keratinocytes, and full-thickness epidermal necrosis, compatible with SJS/TEN in a 63-year-old man with non-small cell lung cancer



Source link